Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2016 (2016), Article ID 6242314, 4 pages
http://dx.doi.org/10.1155/2016/6242314
Case Report

Valproic Acid Induced Hyperammonemia in a Long Time Treated Patient

Hofstra Northwell School of Medicine, Staten Island University Hospital, Staten Island, NY 10305, USA

Received 8 April 2016; Accepted 22 June 2016

Academic Editor: Lut Tamam

Copyright © 2016 Rohit Aiyer et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report a case of a patient who had been on long time valproic acid for treatment of bipolar affective disorder. While being an inpatient, serology ammonia level testing revealed a very high ammonia level despite being asymptomatic. Dual therapy of carnitine and lactulose was provided to the patient for treatment of the hyperammonemia. It should also be noted that, during this treatment, valproic acid was not stopped. Consequently, this case illustrates that patients can present asymptomatically despite very high ammonia levels and hyperammonemia can occur in chronic valproic acid despite not increasing the dose of the medication and psychiatrists do not need to discontinue valproic acid in the presence of elevated levels of ammonia if the patient shows no signs of encephalopathy or delirium.